Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 6, NWS Albuquerque, NM

February 8, 2024Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this high wind warning at Feb 8, 2024, 5:54 AM MST for Colfax County, Mora County, New Mexico. It took effect at Feb 8, 2024, 6:00 AM MST. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 8, 2024, 5:54 AM MST (12:54 UTC)
In effect from
Feb 8, 2024, 6:00 AM MST
Expired
Feb 8, 2024, 11:00 AM MST
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 7:00 AM MSTSNOW 12 Ne Chacon, NMCocorahs station NM-MR-13 Chacon 2.1 ENE.
Feb 8, 8:58 AM MSTNON-TSTM WND GST 70Raton Crews Airport, NMASOS station KRTN Raton Crews Airport.
Feb 8, 9:00 AM MSTSNOW 63 E Angel Fire, NM2-day total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS75 KABQ 081254
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
554 AM MST Thu Feb 8 2024

NMZ228-081600-
/O.NEW.KABQ.HW.W.0006.240208T1300Z-240208T1600Z/
Far Northeast Highlands-
554 AM MST Thu Feb 8 2024

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Far Northeast Highlands.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

12
2 follow-up statements
544 
WWUS75 KABQ 081557
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
857 AM MST Thu Feb 8 2024

NMZ228-081800-
/O.EXT.KABQ.HW.W.0006.000000T0000Z-240208T1800Z/
Far Northeast Highlands-
857 AM MST Thu Feb 8 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Far Northeast Highlands.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

16
454 
WWUS75 KABQ 081756
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1056 AM MST Thu Feb 8 2024

NMZ228-081900-
/O.EXP.KABQ.HW.W.0006.000000T0000Z-240208T1800Z/
Far Northeast Highlands-
1056 AM MST Thu Feb 8 2024

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Although a few gusts around 55 mph may persist, winds will continue 
to decrease through the afternoon, therefore the High Wind Warning 
will be allowed to expire.

$$

Guyer

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Feb 8, 4:52 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 8, 4:52 AM MST, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
452 AM MST Thu Feb 8 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 441 AM MST Thu Feb 8 2024

Have allowed the Winter Storm Warning for the Tusas, Jemez, and
Sangre de Cristo Mts to expire. A few lingering snow showers will
be possible this morning but they will be light in nature, with
accumulations generally under an inch.

&&

.SYNOPSIS...
Issued at 153 AM MST Thu Feb 8 2024

Today sees a relative break in the winter weather before
our next system arrives tonight into northwestern NM. Winter Weather
Advisories are out for the Chuska, Tusas, and Sangre de Cristo
Mountains where 3 to 8 more inches of snow are possible tonight into
Friday morning. The final in this winter storm series arrives into
western NM Friday night into Saturday morning, spread across most of
the forecast area during the day Saturday. Several more inches of
accumulation will favor the western and northern mountains with a
dusting to a couple inches possible for valley areas. More
significant winter impacts look likely through Colfax and Union
Counties late Saturday from snow and blowing snow. Cold and snow
spread through eastern NM Saturday night into Sunday morning,
clearing through western NM first. Conditions clear areawide by
Sunday evening with warmer and drier weather returning next week.

&&

.SHORT TERM...
(Today through Friday)
Issued at 153 AM MST Thu Feb 8 2024

Shortwave ridge will attempt to build behind the exit of yesterday's
system. Lingering light snow showers may persist over the Tusas Mts
in the morning, but most all locales elsewhere will remain dry. The
ridge breaks down quite quickly during the day as the next
disturbance in the parade cruises into the Desert Southwest. The
544dam closed low enters AZ by midday and moisture advection on the
system's eastern periphery seeps into the Four Corners Region by
late afternoon. Orographic forcing by way of enhanced southwest flow
will give precipitation the jump start in northwestern NM by the
afternoon. Much colder than its predecessor, with 700mb temps around
-8C and colder, the overall PTYPE will trend more toward snow than
rain or mix. The low swings northeastward Thursday night, allowing
for the majority of the snowfall to favor the Chuska and Tusas Mts,
as well as the far northwest highlands. Snowfall amounts are
expected to be around 3 to 5in and given this, plus the potential
for impacts to visibility due to blowing snow, did issue a Winter
Weather Advisory for the aforementioned areas for Thursday night
into Friday morning.

Elsewhere, breezy to windy conditions will persist across the
central mts and eastward this afternoon but magnitudes continue to
trend below advisory criteria. Winds finally relax Friday, with more
localized breeziness expected along the highlands of the central mts
and their adjacent plains. Temperatures below seasonal averages are
expected both today and Friday for most locales. The Pacific front
on Friday will bring temperatures down a few to several degrees
areawide.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 153 AM MST Thu Feb 8 2024

The final in a series of winter storms arrives into
western NM at the start of the long term period Friday night. Global
model guidance is good agreement that a shortwave trough will phase
with a strong upper level trough diving southward through the
Intermountain West and closing off into a low over NM. This system
promises to be colder than the first two systems we've seen come
through NM this week, supported by H7 temperatures of -10C. Snow
levels will reach valley floors early as a result with more snow
than rain forecast. Another healthy accumulation of snow will favor
the western and northern high terrain with a dusting to a couple of
inches at lower elevations of central, western, and northern NM
through Saturday. This will include the ABQ and Santa Fe
metros. Things get more interesting Saturday night as the
H5 trough closes off over NM and looks to override a cold front
pushing southward from CO into northeastern NM. The surface
frontolysis underlying healthy upper level dynamics will support
moderate to heavy snow along the leading edge of the front through
northeastern NM Saturday night. Winter impacts from snow and blowing
snow look favored through Colfax and Union Counties as a result and
a Winter Storm Watch for this area looks likely as we get closer to
this event. Snow and blowing snow through northeastern NM looks to
continue into Sunday morning as the upper low tracks eastward into
the TX Panhandle. Snow will spread southward through the eastern
plains during this time as well, combined with breezy to windy
northerly winds. While snow accumulations are much lighter for
eastern NM south of Colfax and Union Counties, winter impacts from
blowing snow and a couple inches are still possible for the morning
commute.

Conditions finally clear out as the last hint of this system exits
eastern NM Sunday evening. A warming trend kicks in thereafter to
start next week. Daytime highs rebound to near normal by Tuesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 441 AM MST Thu Feb 8 2024

Unsettled weather continues during the TAF period, with light snow
shwrs persisting across the nrn mts, as well as occasional bursts
of -SN in and around KGUP. Lcl MVFR/IFR cigs/vsbys will remain
possible through the early morning hours, particularly for
terminals in the nrn mts and wrn terminals. Another storm system
will make its approach from AZ this aftn, bringing increasing
precip potential to areas near the Cont Dvd, including KFMN and
KGUP, especially aft 09/00Z. Expect subsequent impacts to
cigs/vsbys with reductions to MVFR/IFR during this time. Gusty wly
winds will persist especially across the central mts and ewd. Strong
winds aloft will create pockets of LLWS across ern NM this
morning and tonight, particularly at KTCC and KLVS.

&&

.FIRE WEATHER...
Issued at 153 AM MST Thu Feb 8 2024

No critical fire weather conditions are expected during the forecast
period. Active troughing pattern will persist through the weekend,
bringing an increase to moisture and stronger winds, as well as
chances for wetting precipitation and significant snowfall. An hour
or two of elevated fire weather conditions will be possible in the
far east central plains Friday afternoon where lower min RH will
meet with gusty westerly winds. A drying and warming trend is
expected Monday through Wednesday but most locales will see min RH
remain above 15 percent with lighter to locally breezy winds.
Ventilation through the weekend will be a mixed bag with the passing
disturbances, falling to widespread poor next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  23  40  25 /  60  70   5  20
Dulce...........................  39  16  35  12 /  70  90  20  20
Cuba............................  39  18  35  19 /  30  70   0  20
Gallup..........................  40  17  36  20 /  30  90   5  30
El Morro........................  40  18  35  18 /  20  80   5  30
Grants..........................  43  20  40  19 /   5  70   0  20
Quemado.........................  42  16  40  19 /   5  60   0  10
Magdalena.......................  46  25  44  25 /   5  10   0  10
Datil...........................  42  21  41  22 /   0  30   0  10
Reserve.........................  41  13  43  19 /  10  60   5  10
Glenwood........................  47  26  47  29 /  20  60   5  20
Chama...........................  33  12  30   8 /  60  90  30  20
Los Alamos......................  39  22  37  22 /  10  60   0  20
Pecos...........................  40  19  39  19 /   0  60   0  10
Cerro/Questa....................  37  18  35  17 /   5  60   0   5
Red River.......................  31  12  30   8 /   5  60   5  10
Angel Fire......................  30  12  28   6 /  10  60  10  10
Taos............................  38  16  35  15 /   5  60   0   5
Mora............................  41  18  39  16 /   0  30   0   5
Espanola........................  46  23  44  23 /   5  50   0   5
Santa Fe........................  40  21  38  22 /  10  70   0  20
Santa Fe Airport................  43  23  41  22 /   5  50   0  10
Albuquerque Foothills...........  47  29  44  28 /   5  30   0  10
Albuquerque Heights.............  48  28  46  28 /   0  20   0  10
Albuquerque Valley..............  50  26  48  28 /   0  20   0  10
Albuquerque West Mesa...........  49  27  46  27 /   0  20   0  10
Belen...........................  52  24  50  27 /   5  10   0  10
Bernalillo......................  48  27  46  27 /   5  30   0  10
Bosque Farms....................  51  24  48  27 /   0  20   0  10
Corrales........................  49  26  47  28 /   0  30   0  10
Los Lunas.......................  51  24  49  28 /   0  20   0  10
Placitas........................  44  27  42  26 /   5  50   0  20
Rio Rancho......................  48  27  45  27 /   0  30   0  10
Socorro.........................  54  27  53  30 /   0  10   0  10
Sandia Park/Cedar Crest.........  41  23  38  24 /   5  50   0  20
Tijeras.........................  43  25  40  25 /   5  40   0  20
Edgewood........................  43  22  41  21 /   0  30   0  10
Moriarty/Estancia...............  47  19  44  19 /   0  20   0   5
Clines Corners..................  42  19  39  21 /   0  10   0   5
Mountainair.....................  44  23  43  23 /   0  10   0  10
Gran Quivira....................  45  23  43  24 /   0  10   0  20
Carrizozo.......................  49  29  49  30 /   0   5   0  20
Ruidoso.........................  43  26  43  27 /   0   0   0  10
Capulin.........................  46  21  41  20 /   0   0   0   0
Raton...........................  47  19  46  19 /   0   0   0   0
Springer........................  50  19  48  20 /   0   0   0   0
Las Vegas.......................  45  21  43  19 /   0  10   0   0
Clayton.........................  56  29  50  25 /   0   0   0   0
Roy.............................  52  25  49  23 /   0   0   0   0
Conchas.........................  57  29  55  27 /   0   0   0   0
Santa Rosa......................  52  28  49  26 /   0   0   0   0
Tucumcari.......................  57  30  55  27 /   0   0   0   0
Clovis..........................  58  30  56  30 /   0   0   0   0
Portales........................  59  30  57  30 /   0   0   0   0
Fort Sumner.....................  57  28  54  28 /   0   0   0   0
Roswell.........................  64  33  62  33 /   0   0   0   0
Picacho.........................  57  32  55  29 /   0   0   0   5
Elk.............................  55  29  54  28 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Friday for NMZ202-203-210.

&&

SHORT TERM...12
LONG TERM....24
AVIATION...12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 1:29 AM MSTWinter Weather AdvisoryABQCatron, Cibola, Colfax, McKinley, Mora, Rio Arriba and 6 more25 hr

Nearby

High Wind Warnings in New Mexico, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.